Q. I’ve read that if you take aspirin every day, stopping it temporarily increases your chance of having a heart attack even higher than it would have been if you had never taken aspirin. Is that true? If I need to stop taking aspirin for some reason, is there a safer way to do it than stopping cold turkey?
A. What you are describing is sometimes called the rebound effect or rebound phenomenon. It occurs when a person stops taking a medication and the symptoms or problem that the medication had controlled reappear, but more severely than before the person started taking the medication. Although a rebound effect has been seen with some beta blockers and some sedatives used to treat insomnia, it is unlikely this happens with aspirin.
Aspirin helps prevent heart attacks and the most common form of stroke (ischemic stroke, caused by a blood clot) by making platelets in the bloodstream less “sticky.” It does this by inactivating an enzyme called cyclooxygenase (COX). Without this enzyme, platelets have a difficult time sticking to each other, a key step in the formation of a blood clot inside an artery.
In most people, a single low dose of aspirin (81 milligrams) is enough to inactivate all of the COX in all of the platelets circulating through the bloodstream. The effect of a single dose lasts for several days, as older COX-inactivated platelets are removed from circulation and new COX-active platelets enter circulation. That makes an immediate “withdrawal effect” unlikely to happen. It isn’t necessary, then, to taper off aspirin, as is recommended for beta blockers.
Among individuals who have had a heart attack or ischemic stroke, or who are at high risk for having one, aspirin offers proven protection for the heart and arteries. If you need it, take it every day and don’t stop unless you are experiencing harmful side effects, such as gastrointestinal bleeding, or you are due to have an operation in which excess bleeding would be especially hazardous, such as brain surgery. In that case, your doctor will recommend that you stop taking aspirin a week beforehand — no tapering off needed.
— Kenneth A. Bauer, M.D.
Professor of Medicine
Harvard Medical School
Beth Israel Deaconess Medical Center